|hiv and failed hcv treatment
Dec 21, 2008
dear doctor, i've been hiv poz since 2002 and hcv poz since dec. 2004. this year after a liver biopsy that gave me an F1 result i had a try at interferon and rivabirin, and though i experienced a 3 log drop, after 6 months the virus was still slightly detectable. my cd4 count also dropped because of intf and riba so now i'm on prezista+norvir+truvada. my questions are: could these hiv meds accelerate liver fibrosis? are the new hcv medications on trial like telaprevir being tested on hiv-hcv coinfected patients? and would these work for coinfected patients too? thank you.
| Response from Dr. McGovern
Thank you for your excellent questions.
1. It is good that you tried therapy for HCV although it was a disappointing outcome. However, this information is valuable since you DID respond to some extent and I think you will do well when other agents are eventually available.
2. Your liver biopsy is reassuring in that you have mild scarring so you have time on your side.
3. The drop in CD4 counts on interferon therapy is expected since interferon causes low white cell counts. I am sure your CD4 PERCENTAGE stayed the same or increased. In other words, I doubt your HIV disease has accelerated. This laboratory change of CD4 counts on interferon can be misleading.
4. Most likely, the medications you are on will be protective to your liver. More and more studies are suggesting that keeping HIV suppressed is good news for your liver health. That is why several treatment guidelines are suggesting consideration of earlier initiation of HIV medications in patients with viral hepatitis.
5. There are no studies yet on using new drugs (like telaprevir) in HIV/HCV patients that I know of but these studies are actively being considered. I do expect great strides in the treatment of hepatitis C in HIV infected patients in the next several years; these drugs will likely make a world of difference in the future.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.